Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

March 18, 2021Knox County, Tennessee

NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 3:02 PM EDT for Knox County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 3:02 PM EDT (19:02 UTC)
Expired
Mar 18, 2021, 3:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN

County Knox County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS84 KMRX 181902
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Thu Mar 18 2021
 
TNZ036>038-069-181945-
Anderson TN-Union TN-Knox TN-Grainger TN-
302 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON...NORTHERN
KNOX...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES UNTIL
345 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 7 miles east of Oak Ridge, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Plainview, Halls,
Blaine, Luttrell, Paulette and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3632 8372 3616 8360 3613 8361 3614 8362
      3614 8364 3612 8363 3610 8363 3610 8365
      3612 8365 3612 8367 3609 8366 3609 8368
      3610 8371 3608 8371 3591 8424 3599 8428
TIME...MOT...LOC 1901Z 236DEG 32KT 3597 8417 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:55 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 18, 1:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
155 PM EDT Thu Mar 18 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

The clearing line is now moving into the Plateau counties as the
morning convection continues to move off to the N and E. Adjusted
sky grids to reflect periods of sunshine moving from W to E
through early afternoon. This clearing will potentially allow for
some redevelopment of convection along and immediately ahead of
the cold front currently approaching the Plateau. SPC mesoanalysis
shows that surface based CAPE has increased to 500-1000 J/Kg west
of the Plateau, and this is expected to spread into our region the
rest of the morning into the early afternoon. CAMS are not excited
about redevelopment, but the clearing and building surface based
instability and convergence along the cold front should generate a
broken/scattered line of convection that will propagate E early
this afternoon. A line of cumulus clouds currently W of the
Plateau may be the first sign of development. As the closed mid
level low approaches, mid-level lapse rates will steepen to 7 to 8
C/Km by early afternoon with WBZ heights lowering to 5-6 thousand
ft and hail CAPES of 300-400 J/Kg. This combined with very strong
deep layer shear of 60-80 kts to sustain updrafts will support a
few cells capable of severe hail (quarter sized). Low-level shear
and helicity dramatically decreases over the next few hours with a
unidirectional shear profile, so not expecting tornadoes, but
melting hail, dry mid-levels, and the strong unidirectional deep
layer shear profile will support pockets of damaging winds. Behind
the cold front, scattered showers and embedded low-topped
convection will continue to form from late afternoon into the
evening as the cold air continues to deepen aloft further lowering
WBZ heights and steepening lapse rates, so scattered pea sized
hail will continue into the evening. Finally, well mixed soundings
this afternoon will mix some of the strong wind field down to the
surface, so increased southwesterly wind gusts across much of the
central and southern valley to 25-30 kts in the 17-22Z timeframe.

Garuckas

&&

.AVIATION...
18Z TAF DISCUSSION.

Upper level cold core low pressure center should come rolling
through this evening. Along with the low, it should bring the
cloud cover associated with it, so what clearing there is this
afternoon will get filled in by clouds again west to east, this
afternoon or this evening. Once ceilings move in they will
probably continue through the end of the forecast period. In our
NE forecast area, there should be a good chance of showers in the
KTRI area this evening and into the early morning hours Friday,
but lesser chances farther south. As surface low and cold front
push through the area, winds will be veering overnight as well.

GM

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 18, 3:00 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
300 PM EDT Thu Mar 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Rain showers will change to snow showers across the highest peaks
of the East Tennessee mountains this evening into Friday
morning. Snow accumulations of 1 to 3 inches are possible above
5000 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Mar 18, 1:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
152 PM EDT Thu Mar 18 2021

TNZ017-042-044-046-181845-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
152 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE AND WEST CENTRAL CARTER COUNTIES UNTIL 245 PM
EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Greeneville, Elizabethton,
Jonesborough, Tusculum, Central, Spurgeon and Midway.

LAT...LON 3613 8282 3624 8289 3659 8235 3637 8216
TIME...MOT...LOC 1752Z 236DEG 31KT 3622 8275

DH
Special weather statement, Mar 18, 2:07 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
207 PM EDT Thu Mar 18 2021

TNZ013-014-181830-
Claiborne TN-Campbell TN-
207 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fonde, or 7 miles west of Middlesboro, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrogate, White Oak, Cumberland Gap and Clairfield.

LAT...LON 3660 8355 3643 8398 3659 8407 3658 8369
      3660 8367
TIME...MOT...LOC 1807Z 232DEG 29KT 3658 8386

DH
Special weather statement, Mar 18, 2:12 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
212 PM EDT Thu Mar 18 2021

TNZ012>014-181900-
Claiborne TN-Scott TN-Campbell TN-
212 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...NORTHERN
CAMPBELL AND EAST CENTRAL SCOTT COUNTIES UNTIL 300 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Jacksboro, or 12 miles west of La Follette, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jellico, Caryville, Elk Valley, Clairfield, Royal Blue, White Oak,
Norma and Indian Mountain State Park.

LAT...LON 3659 8387 3653 8381 3629 8438 3635 8443
      3659 8413
TIME...MOT...LOC 1811Z 232DEG 29KT 3636 8434

DH
Special weather statement, Mar 18, 2:23 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
223 PM EDT Thu Mar 18 2021

TNZ014-037-181915-
Claiborne TN-Union TN-
223 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE AND CENTRAL UNION
COUNTIES UNTIL 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Maynardville, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Powell River Preserve, Norris Lake, Big Ridge State Park and
Sharps Chapel.

LAT...LON 3659 8345 3647 8337 3643 8337 3624 8398
      3627 8401 3630 8397 3635 8397 3660 8356
      3660 8347
TIME...MOT...LOC 1823Z 239DEG 30KT 3632 8392

DH
Special weather statement, Mar 18, 2:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Thu Mar 18 2021

TNZ018-041-043-045-047-072-074-087-190900-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva,
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek,
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont,
Gatlinburg, Citico, and Coker Creek
246 PM EDT Thu Mar 18 2021

...Light Snow in the Highest Peaks of the East Tennessee
Mountains Tonight into Friday Morning...

Rain showers will change to snow showers across the highest peaks
of the East Tennessee mountains late this evening and linger into
Friday morning. Accumulations of a trace to 1 inch are possible
above 3500 feet with 1 to 3 inches above 5000 feet.

Use extra caution if traveling in these high elevation areas.
Allow extra time to reach your destination.
Special weather statement, Mar 18, 3:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Thu Mar 18 2021

TNZ036>038-069-181945-
Anderson TN-Union TN-Knox TN-Grainger TN-
302 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON...NORTHERN
KNOX...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES UNTIL
345 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 7 miles east of Oak Ridge, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Plainview, Halls,
Blaine, Luttrell, Paulette and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3632 8372 3616 8360 3613 8361 3614 8362
      3614 8364 3612 8363 3610 8363 3610 8365
      3612 8365 3612 8367 3609 8366 3609 8368
      3610 8371 3608 8371 3591 8424 3599 8428
TIME...MOT...LOC 1901Z 236DEG 32KT 3597 8417

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:12 PM EDTAreal Flood WarningMRXBradley, Hamilton, Marion6 hr
Mar 18, 9:19 AM EDTSpecial Weather StatementMRXJefferson41 min
Mar 18, 9:30 AM EDTSpecial Weather StatementMRXGrainger, Hancock45 min
Mar 18, 9:54 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie33 hr
Mar 18, 10:35 AM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Hancock, Jefferson, Knox3 hr
Mar 18, 11:15 AM EDTSpecial Weather StatementMRXSullivan, Washington45 min
Mar 18, 11:28 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Mar 18, 12:59 PM EDTSpecial Weather StatementMRXCampbell46 min
Mar 18, 1:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Mar 18, 1:19 PM EDTSpecial Weather StatementMRXGreene41 min
Mar 18, 1:42 PM EDTSpecial Weather StatementMRXAnderson, Union48 min
Mar 18, 1:52 PM EDTSpecial Weather StatementMRXGreene, Sullivan, Washington53 min
Mar 18, 2:07 PM EDTSpecial Weather StatementMRXClaiborne23 min
Mar 18, 2:12 PM EDTSpecial Weather StatementMRXCampbell48 min
Mar 18, 2:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Mar 18, 2:36 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union39 min
Mar 18, 3:12 PM EDTSpecial Weather StatementMRXUnion48 min
Mar 18, 3:13 PM EDTSpecial Weather StatementMRXHancock47 min
Mar 18, 3:19 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Mar 18, 4:02 PM EDTSpecial Weather StatementMRXCampbell43 min
Mar 18, 4:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
Mar 18, 4:14 PM EDTSpecial Weather StatementMRXClaiborne46 min
Mar 18, 4:23 PM EDTSpecial Weather StatementMRXUnicoi37 min
Mar 18, 4:50 PM EDTSpecial Weather StatementMRXCarter25 min
Mar 18, 5:13 PM EDTSpecial Weather StatementMRXJefferson32 min
Mar 18, 6:08 PM EDTSpecial Weather StatementMRXHawkins37 min
Mar 18, 6:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Mar 18, 7:04 PM EDTSpecial Weather StatementMRXCarter26 min
Mar 18, 7:40 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 18, 7:42 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
Mar 18, 4:25 PM EDTSpecial Weather StatementMRXCity of Norton35 min
Mar 18, 4:40 PM EDTSpecial Weather StatementMRXRussell35 min
Mar 18, 5:30 PM EDTSpecial Weather StatementMRXWashington30 min
Mar 18, 5:56 PM EDTSpecial Weather StatementMRXWashington34 min
Mar 18, 7:37 PM EDTSpecial Weather StatementMRXWashington38 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.